Skip to main content
Log in

The derivative formula of p-adic L-functions for imaginary quadratic fields at trivial zeros

  • Published:
Annales mathématiques du Québec Aims and scope Submit manuscript


The rank one Gross conjecture for Deligne–Ribet p-adic L-functions was solved in works of Darmon-Dasgupta-Pollack and Ventullo by the Eisenstein congruence among Hilbert modular forms. The purpose of this paper is to prove an analogue of the Gross conjecture for the Katz p-adic L-functions attached to imaginary quadratic fields via the congruences between CM forms and non-CM forms. The new ingredient is to apply the p-adic Rankin–Selberg method to construct a non-CM Hida family which is congruent to a Hida family of CM forms at the \(1+\varepsilon \) specialization.


La conjecture de Gross en rang 1 pour les fonctions L p-adiques de Deligne–Ribet a été résolue par Darmon-Dasgupta-Pollack et Ventullo au moyen de congruences d’Eisenstein parmi les formes modulaires de Hilbert. Le but de cet article est de prouver un analogue de la conjecture de Gross pour les fonctions L p-adiques de Katz des corps quadratiques imaginaires, via les congruences entre formes CM et formes non-CM. Le nouvel ingrédient est l’application de la méthode de Rankin-Selberg p-adique pour construire une famille de Hida non-CM qui est congruente à une famille de Hida de formes CM pour la spécialisation \(1+\varepsilon \).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. J. Bellaïche and G. Chenevier, Families of Galois representations and Selmer groups, Astérisque (2009), no. 324, xii+314.

  2. Adel Betina and Mladen Dimitrov, Geometry of the eigencurve at CM points and trivial zeros of Katz\(p\)-adic\(L\)-functions, Adv. Math. 384 (2021), Paper No. 107724, 43. MR4246094

  3. Denis Benois, A generalization of Greenberg’s\(\mathscr {L}\)-invariant, Amer. J. Math. 133 (2011), no. 6, 1573–1632. MR2863371

  4. Denis Benois, On extra zeros of\(p\)-adic\(L\)-functions: the crystalline case, Iwasawa theory 2012, Contrib. Math. Comput. Sci., vol. 7, Springer, Heidelberg, 2014, pp. 65–133. MR3586811

    Book  MATH  Google Scholar 

  5. Kâzim Büyükboduk and Ryotaro Sakamoto, On the non-critial exceptional zeros of Katz\(p\)-adic\(L\)-functions for CM fields, preprint, arXiv:1904.01644.

  6. D. Bump, Automorphic forms and representations, Cambridge Studies in Advanced Mathematics, vol. 55, Cambridge University Press, Cambridge, 1997.

  7. Adel Betina and Ming-Lun Hsieh, CM congruence and trivial zeros of the Katz\(p\)-adic\(L\)-functions for CM fields, preprint, arXiv:2202.07286.

  8. Denis Benois and Stéphane Horte, On extra zeros of p-adic Rankin-Selberg L-functions, preprint, arXiv:2009.01096.

  9. E. de Shalit, Iwasawa theory of elliptic curves with complex multiplication, Perspectives in Mathematics, vol. 3, Academic Press Inc., Boston, MA, 1987, \(p\)-adic \(L\) functions.

    Book  MATH  Google Scholar 

  10. Samit Dasgupta, Henri Darmon, and Robert Pollack, Hilbert modular forms and the Gross-Stark conjecture, Ann. of Math. (2) 174 (2011), no. 1, 439–484. MR2811604

  11. Shih-Yu Chen and Ming-Lun Hsieh, On primitive\(p\)-adic Rankin-Selberg\(L\)-functions, Development of Iwasawa theory - The Centennial of K. Iwasawa’s Birth, Adv. Stud. Pure Math., vol. 86, 2020, pp. 195–242.

  12. Ralph Greenberg, Trivial zeros of\(p\)-adic\(L\)-functions, \(p\)-adic monodromy and the Birch and Swinnerton-Dyer conjecture (Boston, MA, 1991), Contemp. Math., vol. 165, Amer. Math. Soc., Providence, RI, 1994, pp. 149–174. MR1279608

    Article  MathSciNet  MATH  Google Scholar 

  13. H. Hida, Hilbert modular forms and Iwasawa theory, Oxford Mathematical Monographs, The Clarendon Press Oxford University Press, Oxford, 2006.

  14. Ming-Lun Hsieh, Hida families and\(p\)-adic triple product\(L\)-functions, American Journal of Mathematics 143 (2021), no. 2, 411–532.

  15. H. Hida and J. Tilouine, Katz p-adic L-functions, congruence modules and deformation of Galois representations, \(L\)-functions and arithmetic (Durham, 1989), London Math. Soc. Lecture Note Ser., vol. 153, Cambridge Univ Press. Press, Cambridge, 1991, pp. 271–293.

  16. H. Hida and J. Tilouine, Anti-cyclotomic Katz\(p\)-adic\(L\)-functions and congruence modules, Ann. Sci. École Norm. Sup. (4) 26 (1993), no. 2, 189–259.

  17. H. Hida and J. Tilouine, On the anticyclotomic main conjecture for CM fields, Invent. Math. 117 (1994), no. 1, 89–147.

  18. H. Jacquet, Automorphic forms on\({\rm GL}(2)\). Part II, Lecture Notes in Mathematics, Vol. 278, Springer-Verlag, Berlin, 1972.

  19. N. Katz, \(p\)-adic\(L\)-functions for CM fields, Invent. Math. 49 (1978), no. 3, 199–297.

  20. B. Perrin-Riou, Fonctions\(L\)\(p\)-adiques des représentations\(p\)-adiques, Astérisque (1995), no. 229, 198.

  21. J. Tate, Number theoretic background, Automorphic forms, representations and \(L\)-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977), Part 2, Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 3–26.

  22. Kevin Ventullo, On the rank one abelian Gross-Stark conjecture, Comment. Math. Helv. 90 (2015), no. 4, 939–963. MR3433283

  23. A. Wiles, On ordinary\(\lambda \)-adic representations associated to modular forms, Invent. Math. 94 (1988), no. 3, 529–573. MR969243

Download references


This work has its root in the authors’ participation in the program Advancing Strategic International Networks to Accelerate the Circulation of Talented Researchers during 2015–2017. The authors would like to thank Shinichi Kobayashi and Nobuo Tsuzuki for their support and hospitality during the period of this program. The authors are grateful to the referees for the suggestions and comments on the improvement of the manuscript.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Ming-Lun Hsieh.

Additional information

To Bernadette Perrin-Riou, on her 65th birthday.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Hsieh was partially supported by a MOST grant MOST 108-2628-M-001-009-MY4 and 110-2628-M-001-004-. Chida was supported by JSPS KAKENHI Grant Number JP18K03202.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Chida, M., Hsieh, ML. The derivative formula of p-adic L-functions for imaginary quadratic fields at trivial zeros. Ann. Math. Québec 47, 1–30 (2023).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification